Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this wind advisory at Mar 1, 2023, 1:30 PM CST for 20 counties in Texas. It took effect at Mar 2, 2023, 3:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 1:30 PM CST (19:30 UTC)
- In effect from
- Mar 2, 2023, 3:00 PM CST
- Expired
- Mar 3, 2023, 12:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 84 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
401 WWUS74 KEWX 011930 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 130 PM CST Wed Mar 1 2023 TXZ183-202-217-021000- /O.NEW.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/ Val Verde-Kinney-Maverick- Including the cities of Del Rio, Brackettville, and Eagle Pass 130 PM CST Wed Mar 1 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Val Verde, Kinney and Maverick Counties. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure tightly any loose objects that could be blown around in the wind. Use caution if you must drive. People when outside should avoid being around trees and branches. && $$ TXZ171>173-184>192-203>206-218>220-228-021000- /O.NEW.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Uvalde-Medina-Bexar-Comal-Zavala-Frio- Atascosa-Dimmit- Including the cities of Llano, Burnet, Georgetown, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Uvalde, Hondo, San Antonio, New Braunfels, Crystal City, Pearsall, Pleasanton, and Carrizo Springs 130 PM CST Wed Mar 1 2023 ...WIND ADVISORY IN EFFECT FROM 3 PM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central Texas. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
009 WWUS74 KEWX 020750 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 150 AM CST Thu Mar 2 2023 TXZ183-202-217-022200- /O.CON.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/ Val Verde-Kinney-Maverick- Including the cities of Del Rio, Brackettville, and Eagle Pass 150 AM CST Thu Mar 2 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Val Verde, Kinney and Maverick Counties. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure tightly any loose objects that could be blown around in the wind. Use caution if you must drive. People when outside should avoid being around trees and branches. && $$ TXZ171>173-184>192-203>206-218>220-228-022200- /O.CON.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/ Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Uvalde-Medina-Bexar-Comal-Zavala-Frio- Atascosa-Dimmit- Including the cities of Llano, Burnet, Georgetown, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Uvalde, Hondo, San Antonio, New Braunfels, Crystal City, Pearsall, Pleasanton, and Carrizo Springs 150 AM CST Thu Mar 2 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central Texas. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
683 WWUS74 KEWX 021658 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1058 AM CST Thu Mar 2 2023 TXZ184-185-203-218-228-030600- /O.UPG.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/ /O.EXA.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/ Edwards-Real-Uvalde-Zavala-Dimmit- Including the cities of Rocksprings, Leakey, Uvalde, Crystal City, and Carrizo Springs 1058 AM CST Thu Mar 2 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Edwards, Real, Uvalde, Zavala and Dimmit Counties. * WHEN...From 3 PM this afternoon to midnight CST tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure tightly any loose objects that could be blown around in the wind. Use caution if you must drive. People when outside should avoid being around trees and branches. && $$ TXZ183-202-217-030600- /O.CON.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/ Val Verde-Kinney-Maverick- Including the cities of Del Rio, Brackettville, and Eagle Pass 1058 AM CST Thu Mar 2 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Val Verde, Kinney and Maverick Counties. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure tightly any loose objects that could be blown around in the wind. Use caution if you must drive. People when outside should avoid being around trees and branches. && $$ TXZ171>173-186>192-204>206-219-220-030600- /O.CON.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Medina-Bexar-Comal-Frio-Atascosa- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Hondo, San Antonio, New Braunfels, Pearsall, and Pleasanton 1058 AM CST Thu Mar 2 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central Texas. * WHEN...From 3 PM Thursday to midnight CST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
199 WWUS74 KEWX 030614 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1214 AM CST Fri Mar 3 2023 TXZ183>185-202-203-217-218-228-030715- /O.EXP.KEWX.HW.W.0001.000000T0000Z-230303T0600Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Brackettville, Uvalde, Eagle Pass, Crystal City, and Carrizo Springs 1214 AM CST Fri Mar 3 2023 ...HIGH WIND WARNING HAS EXPIRED... Winds have dropped below Warning criteria. However, gusty winds can still be expected overnight into early morning. $$ TXZ171>173-186>192-204>206-219-220-030715- /O.EXP.KEWX.WI.Y.0004.000000T0000Z-230303T0600Z/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Medina-Bexar-Comal-Frio-Atascosa- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Hondo, San Antonio, New Braunfels, Pearsall, and Pleasanton 1214 AM CST Fri Mar 3 2023 ...WIND ADVISORY HAS EXPIRED... Winds have dropped below Advisory criteria. However, gusty winds can still be expected overnight into early morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 1, 11:59 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 1, 11:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1159 AM CST Wed Mar 1 2023 ...New AVIATION... .SHORT TERM... (Today through Thursday) Issued at 209 AM CST Wed Mar 1 2023 Cloudy skies are currently prevailing across the area at the present time. A weak upper disturbance embedded in southwesterly flow is allowing for the development of some light rain in the mid-levels overnight and this can be seen on area radars. At the present time, none of this activity is reaching the ground, but could see some light rain or sprinkles in the northern CWA by morning. Otherwise, temperatures across South-Central Texas are currently in the 60s and 70s and do not expect these to drop much further. South and southwesterly flow will continue today allowing for the above normal conditions to continue. Highs today will top out in the middle 80s to middle 90s with the highest values in the southwest CWA. Most of the area should be rain free today, but those low chances for light rain in the north will likely continue through noon before rain chances end for the remainder of the day. A compact but strong upper low will begin to approach the area late tonight. As it does so, southerly flow in the low-levels should increase and will lead to a chance of light rain or drizzle for a decent portion of the area. However, any accumulations with this potential activity will remain on the light side. Lows will also remain quite warm with temperatures only bottoming out in the 60s. Direct effects from the upper low will arrive Thursday afternoon. This system will send a Pacific front into the western counties after 12 pm with an eastward movement into the remainder of the CWA through the rest of the daytime hours before ending up likely somewhere just west of the I35 corridor at the end of the short-term period. There is a chance of showers and thunderstorms along this boundary. The main inhibitor to any storm chances will be the cap in place which could prevent initiation, but the strength of the front should help potential updrafts break through. If convective initiation were to occur before 6 pm Thursday it would most likely happen in that 4-6pm window near the I35 corridor. There would also be a chance of strong to severe storms which will be discussed more in the long-term section below. The other story will be winds behind the front. Sustained speeds near 30-40 mph will be likely with gusts in excess of 45-50 mph also possible. A wind advisory will be needed for Thursday. In addition, very dry air will also filter into the area. A Fire Weather Watch remains in effect for western areas beginning at noon Thursday. This will likely be upgraded to a Red Flag Warning on the day shift. && .LONG TERM... (Thursday night through Tuesday) Issued at 209 AM CST Wed Mar 1 2023 Active weather will be ongoing Thursday evening as a sharp upper low crosses TX. A Pacific cold front may already be located just west of I-35 at the start of the long term (though the 06Z HRRR is a bit slower than this), with strong NW winds behind it. NAEFS and its EC counterpart both indicate the 850mb zonal wind near the max of the climatologies over western portions of our region 00Z Friday. We anticipate sustained winds of 25-35 mph over much of the Rio Grande Plains and portions of the Hill Country for several hours Thursday evening and a Wind Advisory will certainly be needed. This will be a high-end Wind Advisory event but at this time appears unlikely to meet High Wind Warning criteria of 40 mph sustained winds or 50 mph gusts on a widespread basis. I would still expect to see a few isolated 50+ mph gusts, and with the dry air these winds will be bringing along, Critical Fire Weather conditions are also expected for the west half of our region. In addition, some blowing dust is possible across the southern Edwards Plateau. In addition, thunderstorms will develop along the front and their southern extent may impact eastern portions of our area Thursday evening. The new SPC day 2 outlook depicts a Slight Risk of severe weather for the eastern Hill Country, northern I-35 corridor, and portions of the coastal Plains. Some of the CAMs (mainly the WRFs) are a bit drier on the southern edge of this initially, but then develop storms along the US-77 corridor, while the HRRR/NAMNEST indicate a higher potential for storms between San Antonio and Austin. There will be a primary risk of damaging straight line winds with any storms that do develop in our area, but there is also a tornado risk with this event and isolated large hail cannot be ruled out. A lot of details to work out on the tornado threat for our area. HRRR is very bullish on low level SRH for example but indicates a stout capping inversion in place. However, strong enough lift could easily overcome this, as we saw in OK the other night with the Norman tornado shortly after a 03Z observed sounding showed a strong cap. Spotty 0.5-1" rainfall amounts are possible over eastern areas but many locations will see less than 0.25". Storms are likely to exit to the east in the 9-11pm time frame. Wnd speeds will come down slowly on Thursday night and Friday, with Wind Advisory level speeds possible through about the mid-morning hours. After cool morning lows in the 40s to near 50, Friday highs will reach the upper 60s northeast and 70s elsewhere. A more zonal flow will take hold aloft over the weekend, with a warm-up of 4-8 degrees for most locations under ample sunshine. Subtropical ridging builds to our south early next week and we'll warm a bit more. but no precipitation is expected Friday through next Tuesday. Returning moisture could allow for some drizzle or streamer showers by Monday night, but this appears unlikely at this time and otherwise no precipitation is expected Friday through the end of the long term. && && .AVIATION... (18Z TAFS) Issued at 1138 AM CST Wed Mar 1 2023 MVFR ceilings may temporarily persist until 19Z to 20Z at the I-35 TAF sites (KAUS, KSAT, KSSF) before trending to primarily VFR levels from this afternoon through this evening. Expect for MVFR to IFR ceilings to re-establish at the I-35 sites from the overnight into Thursday morning. Some reductions in visibility will be possible as well. KDRT will be expected to remain VFR through the night and into Thursday. Isolated showers, in addition to perhaps a thunderstorm, will be possible overnight into Thursday morning across the region. Given lower confidence for enough areal coverage a thunderstorm, elected to go with VCSH within this TAF package for this round of activity. Expect for VFR conditions to return to the area into the afternoon on Thursday in the advance of the greatest upper level energy and cold front from a potent upper level storm system. This will lead to the chance for strong to severe convection into late Thursday afternoon from the Hill Country through the I-35 corridor. Added VCTS at KAUS toward the end of the 30-hour TAF period to highlight this risk and VCSH at KSAT where lower confidence exists for thunderstorms impacting the site. Light to moderately breezy southerly winds are expected in advance of the front before strong northwesterly winds evade the region following the front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 87 48 73 / 30 40 60 0 Austin Bergstrom Intl Airport 66 86 47 72 / 30 40 60 0 New Braunfels Muni Airport 66 87 48 76 / 30 30 50 0 Burnet Muni Airport 65 85 44 69 / 30 50 60 0 Del Rio Intl Airport 66 95 51 79 / 20 10 0 0 Georgetown Muni Airport 66 84 45 70 / 30 50 60 0 Hondo Muni Airport 65 93 48 77 / 20 20 20 0 San Marcos Muni Airport 66 86 48 74 / 30 30 50 0 La Grange - Fayette Regional 69 83 48 70 / 20 30 80 0 San Antonio Intl Airport 67 88 50 76 / 30 30 40 0 Stinson Muni Airport 67 91 51 77 / 20 20 30 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...29 Long-Term...KCW Aviation...Brady
Hazardous weather outlook, Mar 1, 2:42 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 242 AM CST Wed Mar 1 2023 TXZ171>173-183>194-202>209-217>225-228-020845- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 242 AM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Patchy dense fog with visibilities 1/4 mile or less are possible through mid-morning on Wednesday, mainly over portions of the southern Edwards Plateau and Hill Country. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong upper level system and accompanying cold front are expected to move over the area on Thursday afternoon. Scattered showers and thunderstorms are possible primarily along and east of US Highway 281. Some of these could become strong to severe with straight line winds and isolated tornadoes the main threats. In wake of the frontal passage, strong gusty northwesterly winds and a much drier airmass will surge across our area. Widespread near- critical to critical fire weather conditions are expected. A Wind Advisory and a Red Flag Warning will likely be needed, and a Fire Weather Watch is in effect for the western half of the region. Blowing dust will also be possible behind the front. Otherwise, elevated to near critical fire weather conditions are possible each afternoon Friday through Sunday mainly across western parts of our area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:30 PM CST | High Wind Warning | EWX | Dimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more | 35 hr |
| Mar 1, 1:42 PM CST | Red Flag Warning | EWX | Atascosa, Bandera, Bexar, Dimmit, Edwards, Frio and 8 more | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.